Hail, Seward
- When
- July 16, 4:08 PM CST
- Where
- Seward County, 4.47 mi E of Liberal
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.040, -100.850
Surface based thunderstorms developed along a southwest moving outflow boundary in the far southwest counties during the late afternoon. However, elevated storms developed farther north later in the evening and along outflow from afternoon storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Surface based thunderstorms developed along a southwest moving outflow boundary in the far southwest counties during the late afternoon. However, elevated storms developed farther north later in the evening and along outflow from afternoon storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 1:55 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT THU JUL 16 2009 .DISCUSSION... DAYS 1-2... PRIMARY CHALLENGE IN THE FORECAST CONTINUES TO BE THUNDERSTORM CHANCES AND TIMING ACROSS THE DDC FA THROUGH SATURDAY. THE EARLY AFTERNOON ANALYSIS AT THE SURFACE REVEALED A SOUTHWEST MOVING COLD FRONT ACROSS THE DDC FA. YESTERDAYS NAM12 18Z RUN DID A FAIRLY GOOD JOB DEPICTING THE STRENGTH OF THIS FRONT...ENHANCED SUBSTANTIALLY BY LARGE COLD POOL FROM MCS THAT TRACKED SOUTH ACROSS NEBRASKA INTO NORTHERN KANSAS DURING THE OVERNIGHT HOURS INTO EARLY TODAY. THIS MCS HAS SINCE LARGELY DISSIPATED, HOWEVER SIGNIFICANT COOL, STABLE BOUNDARY LAYER HAS BEEN LEFT IN ITS WAKE...WHICH CONTINUED TO OVERSPREAD WESTERN KANSAS FROM NORTHEAST TO SOUTHWEST WITH THE ADVANCEMENT OF THE FRONT. EARLIER THOUGHT WAS THIS OUTFLOW BOUNDARY WOULD BECOME QUASI-STATIONARY ACROSS THE CENTRAL DDC FA WITH A LARGER AREA OF INSTABILITY TO WORK WITH. BY 19Z...THE FRONT HAS ALREADY PUSHED INTO DDC WITH A 19Z WIND OF 080/20G30KT. THIS FRONT WILL NOT BE SLOWING DOWN IT WOULD APPEAR...GIVEN THE CONTINUED ISALLOBARIC HIGH ANOMALY GRIPPING MUCH OF KANSAS. IT NOW APPEARS THAT ANY SURFACE BASED STORMS WILL BE CONFINED TO FAR SOUTHWEST DDC FA AND PERHAPS ALONG THE OK BORDER WHEN CONVECTIVE INITIATION OCCURS AFTER 21Z. BY THEN...THE FRONT WILL HAVE TAKEN ANOTHER GOOD CHUNK OUT OF THE FORECAST AREA. THUS...WILL BE LOWERING POPS MOST LOCATIONS FOR THIS EVENING INTO THE 15 TO 25 PERCENT RANGE...WITH SOME 40-50 POPS ACROSS THE OK BORDER AREA. LATE TONIGHT INTO TOMORROW...WITH THE MID LEVEL BAROCLINIC ZONE STILL AROUND FROM NORTHEAST CO INTO WESTERN KS...ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE (ALTHOUGH ELEVATED IN NATURE) ALONG H7 FRONTOGENETIC BAND. THE BEST LOCATION FOR THIS DEVELOPMENT WILL BE ACROSS NORTHEAST COLORADO AND NORTHWEST KANSAS DURING THE OVERNIGHT HOURS...WITH ACTIVITY SPREADING SOUTHEAST IN TO DDC FA AFTER 06Z...BUT MORE LIKELY IN THE 09-12Z TIME FRAME. WILL CARRY 25 TO 35 POPS DURING THE DAY FOR ELEVATED CONVECTION...BUT THE THREAT FOR SURFACE-BASED STORMS APPEARS LESS LIKELY NOW WITH A LARGER AREAL EXTENT OF STABLE BOUNDARY LAYER INFLUENCING WESTERN KANSAS. ANY LATE-DAY SURFACE BASED STORMS SHOULD BE CONFINED TO EASTERN COLORADO. WILL HAVE HIGHEST LATE-DAY AND EVENING POPS IN THE WEST BASED ON THIS. MUCH THE SAME IS EXPECTED OVERNIGHT FRIDAY NIGHT INTO SATURDAY...WITH PERHAPS ANOTHER ROUND OF ELEVATED THUNDERSTORMS A BIT FARTHER EAST TO INCLUDE MORE OF DDC FA...BUT SURFACE HIGH PRESSURE SHOULD CONTINUE TO GRIP MOST OF THE FORECAST AREA WITH A MORE STABLE BOUNDARY LAYER MITIGATING SURFACE-BASED THUNDERSTORM DEVELOPMENT. -UMSCHEID DAYS 3-7... THE NEXT SHORTWAVE TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS BY MONDAY WITH A WEAK LEE TROUGH ALLOWING FOR LOW LEVEL MOISTURE RETURN. GIVEN THE NORTHWEST FLOW AND LOW TO MID LEVEL BAROCLINIC ZONE, STORMS ARE POSSIBLE, WITH THE BEST CHANCE IN OUR EAST. ANOTHER SHORTWAVE TROUGH WILL PASS ACROSS THE NORTHERN PLAINS BY WEDNESDAY NIGHT WITH A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF STORMS MAY BE TO OUR NORTHEAST. TEMPERATURES DO NOT LOOK ALL THAT HOT THROUGH JULY 22 GIVEN THE NORTHWEST FLOW AND LACK OF DOWNSLOPE FLOW. THERE IS SOME UNCERTAINTY WITH REGARD TO THE AMPLITUDE OF THE UPPER LEVEL FLOW BY DAYS 8-10. && .AVIATION... A FEW THUNDERSTORMS ARE POSSIBLE BETWEEN 08 UTC AND 15 UTC AT HAYS AND GCK AND THEN IN DDC AFTER 09Z AS A WEAK SHORTWAVE TROUGH APPROACHES. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH DIMINISHING EAST TO NORTHEAST WINDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 83 61 86 / 30 40 40 20 GCK 61 82 60 85 / 30 40 40 20 EHA 62 84 62 89 / 30 30 30 30 LBL 62 84 62 88 / 40 30 30 30 HYS 63 81 61 85 / 20 40 40 20 P28 66 83 63 87 / 50 30 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 507 PM CDT THU JUL 16 2009 KSZ030-031-043>046-061>066-074>081-084>090-172215- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 507 PM CDT THU JUL 16 2009 /407 PM MDT THU JUL 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY EVENING HOURS ALONG AND SOUTH OF A LINE EXTENDING FROM JOHNSON CITY TO FORD TO NEAR PRATT. THE PRIMARY HAZARD THIS EVENING WILL BE LARGE HAIL AND STRONG GUSTY WINDS. PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE EARLY TONIGHT NEAR THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL EXIST FRIDAY THROUGH EARLY NEXT WEEK. LARGE CLUSTERS OF THUNDERSTORMS ARE POSSIBLE IN THE PERSISTENT NORTHWEST FLOW PATTERN...MAINLY AT NIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THESE SYSTEMS BUT IT IS TOO EARLY TO PINPOINT WHERE AND WHEN STORMS WILL OCCUR. CONTINUE TO MONITOR FORECASTS FOR UPDATED INFORMATION ON THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM SOUTH OF A JOHNSON CITY TO FORD TO PRATT LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 503 PM CDT THU JUL 16 2009 KSZ085-086-162245- SEWARD-STEVENS- 503 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTHERN SEWARD COUNTIES... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES EAST OF CAVE...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3717 10064 3712 10108 3738 10117 3739 10089 TIME...MOT...LOC 2202Z 315DEG 18KT 3733 10102 RITTERLING
The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191034, 191036, 191037, 191038, 191039, 191040, 191041, 191042, 191043, 191044.